Boston’s A&E sees spike in patients ill after taking ‘legal highs’

Illnesses at Pilgrim have been linked to so-called 'legal highs'.
Illnesses at Pilgrim have been linked to so-called 'legal highs'.

Police are getting reports of a spate of illnesses linked to “legal highs” following an upsurge in the number of patients going to Pilgrim Hospital’s accident and emergency department.

It’s been suggested as many as 10 people have become ill in the last few days.

Lincolnshire Police Insp Jim Manning said today: “People shouldn’t assume that just because a substance isn’t illegal to purchase, that it is safe to use.

“It is concerning to hear that a number of people have become ill enough to require hospital treatment after using these products and we would urge anyone to think very carefully about the risks they are taking.”

Although termed “legal highs”, because people can’t be prosecuted for using the substances, the products were linked to 68 deaths in the UK alone in 2012, according to a BBC report.

The official term for the drugs is new psychoactive substances (NPS). They are often made to mimic the effects of illegal drugs, such as cocaine, and many are mass produced in countries like China and India.

Packets are often marked with the phrase ‘not for human consumption’.

• If you have been affected by this issue, please call our newsroom and speak to a reporter.